To the Editor.—
The review on the pregnant epileptic by Montouris et al (Archives 1979;36:601-603) succinctly summarized several important fetal and neonatal complications of maternal anticonvulsant therapy. Although the problem of anticonvulsant-related teratogenesis has received considerable attention in recent years,1-3 other complications, particularly hemorrhagic disease, can pose more immediate and potentially life-threatening problems in the neonatal period.We recently cared for a term newborn infant in whom an intracranial hemorrhage developed as a complication of anticonvulsant-induced hemorrhagic disease. The infant had no external evidence of hemorrhage, and Computed tomographic Scan showing right frontal intraparenchymal hemorrhage (arrow). the neurologic symptoms the infant experienced were initially attributed to barbiturate withdrawal. However, a head computed tomographic (CT) scan disclosed an intraparenchymal cerebral hematoma.
Report of a Case.—
A 2,900-g male infant was born after a 38-week gestation to a 33-year-old woman. Her six previous pregnancies had resulted in two living children and
Bale JF, Allen RW, Hulme J, Wyman ML. Epileptic Mother. Arch Neurol. 1981;38(4):263–264. doi:https://doi.org/10.1001/archneur.1981.00510040089021
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: